For many elderly people who suffer from Alzheimer’s disease or other forms of dementia, sunset can be a time of increased memory loss, confusion, agitation, and even anger. This behavioral shift is called sundown syndrome, otherwise known as sundowners syndrome, or sundowning. Doctors aren’t sure what causes sundown syndrome, but there are certain triggers to avoid and ways to manage symptoms.
Sundown syndrome is a term used to describe a range of unusual behaviors — often including agitation, confusion, and restlessness — that occur during the transition from daylight to darkness. It’s typically seen in the early evening but can also sometimes happen in the morning. It primarily affects people with Alzheimer’s or other forms of dementia. In fact, as many as one in five people with Alzheimer’s will experience sundowning, according to the Alzheimer’s Association. Sometimes seniors recovering from surgery in hospitals or unfamiliar environments will also experience sundown syndrome.
The symptoms and behaviors of sundown syndrome are unique to the individual. While one person may show several signs at the same time, another may only exhibit one of them.
At first, symptoms of sundowning can be subtle and easy to overlook. They may also be inconsistent — one night your loved one may be a little more confused or weepy at twilight, while the next evening they may seem slightly irritable. The signs may be minor and varying, so you may not notice a pattern right away.
Some of the most typical signs of sundown syndrome may include:
For some, symptoms of sundowning can be more severe, including:
Sundowning is temporary in that it generally occurs during a certain period of time — usually in the late afternoon or evening — and then passes. It is only when you notice a consistent pattern in behaviors at sundown that signals a syndrome may be developing.
While the cause is unknown, researchers suggest several possible triggers:
Side effects of both prescription and over-the-counter medications may cause behavior changes in people with dementia. For example, medications used to treat incontinence, depression, or insomnia may increase agitation in someone who has dementia.
If your loved one is showing signs of sundowning, it’s a good idea to discuss their medications and potential side effects with a doctor.
While there is no one treatment approach that works for everyone, there are a handful of remedies that can minimize the symptoms of sundown syndrome:
Our advisors help 300,000 families each year find the right senior care for their loved ones.
There is limited information about the effectiveness of medication in easing sundowning symptoms. In some cases, especially when symptoms are associated with depression or sleeping disorders, medication may be helpful. However, be sure to discuss possible side effects with your loved one’s doctor. Some medicines may increase the chance of dizziness, falls, and confusion, according to the National Institute on Aging.
It’s important to remember that sundown syndrome is not something your loved one can control. They’re not purposely becoming agitated, angry, or afraid.
If your loved one is experiencing sundown syndrome:
Don’t be afraid to ask for help. Call your loved one’s doctor if the signs become too frequent or difficult to manage. A doctor may be able to pinpoint additional triggers or offer different management techniques.
Canevelli M, et al. (2016). Sundowning in dementia: Clinical relevance, pathophysiological determinants, and therapeutic approaches. Frontiers in Medicine (https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5187352/)
Understanding and Minimizing Symptoms of Sundown Syndrome posted by Dana Larsen
Nall, R. (2018, September 27). What’s to know about Sundowner’s syndrome? Medical News Today. (https://www.medicalnewstoday.com/articles/314685)
Please enter a valid email address.